Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 97, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 5, 2018, 6:10 PM CDT for Jo Daviess County, Illinois; Dubuque County, Jackson County, Jones County, Iowa. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2018, 6:10 PM CDT (23:10 UTC)
- Expired
- Aug 5, 2018, 7:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dubuque County, IA, Jackson County, IA, Jones County, IA, Jo Daviess County, IL
The radar
The Quad Cities radar (KDVN), 98 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 6:23 PM CDT | TSTM WND DMG | Dubuque, IA | AT LEAST TWO TREES REPORTED DOWN IN THE CITY OF DUBUQUE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -284 J/kg
- Mixed-layer LCL
- 2041 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
421
WUUS53 KDVN 052310
SVRDVN
ILC085-IAC061-097-105-060000-
/O.NEW.KDVN.SV.W.0097.180805T2310Z-180806T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
610 PM CDT SUN AUG 5 2018
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Western Jo Daviess County in northwestern Illinois...
Northwestern Jackson County in east central Iowa...
Dubuque County in northeastern Iowa...
Northeastern Jones County in east central Iowa...
* Until 700 PM CDT.
* At 609 PM CDT, severe thunderstorms were located along a line
extending from near Dickeyville to near Cascade, moving east at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Dubuque, Galena, Asbury, Bellevue, Cascade, Epworth, East Dubuque,
Farley, Peosta, Scales Mound, La Motte, Menominee, Rickardsville,
Sherrill, Council Hill, St. Donatus, Centralia, Sageville, Bernard
and Zwingle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4263 9070 4254 9064 4251 9064 4251 9013
4216 9050 4226 9115 4266 9083
TIME...MOT...LOC 2309Z 278DEG 27KT 4259 9063 4229 9095
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
123 follow-up statements
464
WWUS53 KDVN 052330
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
630 PM CDT SUN AUG 5 2018
ILC085-IAC061-097-105-060000-
/O.CON.KDVN.SV.W.0097.000000T0000Z-180806T0000Z/
Jo Daviess IL-Jackson IA-Dubuque IA-Jones IA-
630 PM CDT SUN AUG 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR WESTERN JO DAVIESS...NORTHWESTERN JACKSON...SOUTHEASTERN DUBUQUE
AND NORTHEASTERN JONES COUNTIES...
At 629 PM CDT, severe thunderstorms were located along a line
extending from Hazel Green to 6 miles south of Bernard, moving
southeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Dubuque, Galena, Asbury, Bellevue, Cascade, Epworth, East Dubuque,
Peosta, Scales Mound, La Motte, Menominee, Council Hill, St. Donatus,
Centralia, Sageville, Bernard, Zwingle, Durango, Guilford and Rice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4259 9071 4254 9064 4251 9064 4251 9013
4216 9050 4226 9115 4259 9077
TIME...MOT...LOC 2329Z 300DEG 24KT 4253 9047 4223 9079
HAIL...0.75IN
WIND...60MPH
$$
12735
WWUS53 KDVN 052351
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
651 PM CDT SUN AUG 5 2018
IAC105-060000-
/O.CAN.KDVN.SV.W.0097.000000T0000Z-180806T0000Z/
Jones IA-
651 PM CDT SUN AUG 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JONES COUNTY IS
CANCELLED...
The storms which prompted the warning have moved east out of the
warned area.Therefore, the warning has been cancelled.
LAT...LON 4251 9049 4251 9013 4216 9050 4222 9087
4250 9051
TIME...MOT...LOC 2350Z 280DEG 33KT 4249 9022 4228 9044 4221 9065
$$
ILC085-IAC061-097-060000-
/O.CON.KDVN.SV.W.0097.000000T0000Z-180806T0000Z/
Jo Daviess IL-Jackson IA-Dubuque IA-
651 PM CDT SUN AUG 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR WESTERN JO DAVIESS...NORTHWESTERN JACKSON AND SOUTHEASTERN
DUBUQUE COUNTIES...
At 650 PM CDT, severe thunderstorms were located along a line
extending from Scales Mound to Bellevue to near Fulton, moving east
at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Galena, Bellevue, Scales Mound, La Motte, Menominee, Council Hill,
St. Donatus, Zwingle, Guilford, Rice, Spruce Creek Park, Blanding
Landing, Otter Creek, Smiths, South Gary Owen, Aiken, Cottonville,
Bellevue State Park, Massey and Galena Territory.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4251 9049 4251 9013 4216 9050 4222 9087
4250 9051
TIME...MOT...LOC 2350Z 280DEG 33KT 4249 9022 4228 9044 4221 9065
HAIL...<.75IN
WIND...60MPH
$$
12337
WWUS53 KDVN 060001
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
701 PM CDT SUN AUG 5 2018
IAC061-097-ILC085-060009-
/O.EXP.KDVN.SV.W.0097.000000T0000Z-180806T0000Z/
Jo Daviess IL-Jackson IA-Dubuque IA-
701 PM CDT SUN AUG 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN JO DAVIESS...
NORTHWESTERN JACKSON AND SOUTHEASTERN DUBUQUE COUNTIES WILL EXPIRE AT
700 PM CDT...
The storms which prompted the warning have moved east out of the
area. Therefore, the warning will be allowed to expire. However
gusty winds and heavy rain are still possible with other storms
moving across the southern and eastern portions of the
previous warning area.
LAT...LON 4251 9049 4251 9013 4216 9050 4222 9087
4250 9051
TIME...MOT...LOC 2359Z 278DEG 27KT 4248 9013 4227 9035 4220 9056
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:55 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, Aug 5, 2:55 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 255 PM CDT Sun Aug 5 2018 .SYNOPSIS... Issued at 225 PM CDT Sun Aug 5 2018 At 2 PM CDT, a stream of moisture with convection extended along and south of a slow moving cold front from Colorado into Northwestern Illinois. Typical of a late summer southwest monsoon regime. This is textbook situation for areas of convection with some severe but more possibly beneficial and locally heavy rainfall the next 24 plus hours with precipital waters at or over 1.75 inches ahead of this slow moving boundary. && .SHORT TERM...(This Evening through Monday) ISSUED AT 225 PM CDT Sun Aug 5 2018 Short Term Forecast Confidence Assessment...poor to very poor or below to well below average. This is a situation that is handled poorly by all solutions as evidenced by past 18 plus hours. Low Confidence Reasoning...New convection in NW Iowa just starting will likely impact northern areas this evening along and north of I-80. Locally heavy rains with some gusty winds of 40 to 70 mph suggested. Clouds and convection likely underdone with impacts of lowering highs tomorrow with south displacement of heavier rainfall possible.to south of I-80 a concern. Areas of 2 plus inches possible and with training of storms may approach 3 plus inches for evening shift to monitor. Tonight...raised pops and pushed a bit further south with risk mid to late evening still underdone. Expect vigorous convection to arrive in the northwest between 7 and 10 PM tonight with some bowing segments possibly by late evening of near severe to severe winds to or even above 70 mph. Main concern appears 1 to 2 plus inch rain amounts, especially along and north of highway with a decent risk along and even south of I-80 corridor a possibility. Lows in north with heavier rains may be at least a few degrees cooler with decent cool pools or mid to upper 60s suggested. Minor hydrologic issues are suggested until get to near 3 inch rain totals or sustained rainfall totals over 2 inches in an hour or less. Monday...poor confidence in highs with lots of clouds and likely areas of showers and storms with continuing risk of locally heavy rains across central and north sections and possibly into south with decent stratifying precipitation. Areas of 1 to 2 inches continue to seem possible with some training of storms still a concern. Highs in central and north easily could be 3 to 5 degrees too high for later shifts to monitor. Minor hydrologic issues are suggested. .LONG TERM...(Monday Night through Sunday) ISSUED AT 225 PM CDT Sun Aug 5 2018 Monday night: Cold front will continue pushing southeast across the cwa accompanied by scattered to numerous thunderstorms (pops 50-60 percent). Some of these storms may be strong to severe ahead of the front with decent shear/SBCAPE. Tuesday through Sunday: Northwest flow looks to keep much of the cwa dry during this time frame. Little or no rain is expected, at least nothing significant that I can tell. Temperatures will be normal to a bit above normal, with highs in the 80s and lows in the 60s. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) ISSUED AT 1235 PM CDT Sun Aug 5 2018 Generally VFR conditions with fair skies south and VFR partly to mostly cloudy skies north. Some risk for showers and storms north of I-80 which is handled as VCTS at DBQ ands CID terminals. Later shifts may need to add precipiation late in the forecast period as a slow moving cool front approaches. Winds will be southerly at 5 to 15+ mph except with any convection. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...16 SHORT TERM...16 LONG TERM...Haase AVIATION...16
Hazardous weather outlook, Aug 5, 2:35 PM CDT, 3 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 235 PM CDT Sun Aug 5 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-061945- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 235 PM CDT Sun Aug 5 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT A few severe thunderstorms are possible this evening and overnight, mainly north of Highway 30 in Iowa and Illinois. The main risks will be damaging wind and large hail. Locally very heavy rainfall is also possible, especially along Highway 20. Heat index values in the mid to upper 90s are expected this afternoon into early this evening, especially south of Interstate 80. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Severe thunderstorms are possible Monday and Monday night as a cold front pushes across the outlook area. The main risks will be damaging wind and large hail. Heat index values in the mid 90s can be expected Monday afternoon south of Interstate 80. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon through Monday. Haase
In the hours before
Special weather statement, Aug 5, 4:45 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
445 PM CDT SUN AUG 5 2018
IAC011-019-055-052230-
Buchanan-Benton-Delaware-
445 PM CDT SUN AUG 5 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUCHANAN...NORTHERN
BENTON AND NORTHWESTERN DELAWARE COUNTIES UNTIL 530 PM CDT...
At 443 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Fairbank to 6 miles west of La Porte
City. Movement was east at 35 mph.
Winds up to 45 mph and half inch hail are possible with these storms
as they pass by.
This includes Interstate 380 between mile markers 42 and 55.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4230 9176 4230 9183 4222 9183 4224 9230
4230 9230 4230 9206 4264 9208 4264 9151
TIME...MOT...LOC 2143Z 261DEG 30KT 4257 9209 4232 9232
12Special weather statement, Aug 5, 4:59 PM CDT, 1 hour 11 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 459 PM CDT SUN AUG 5 2018 IAC019-055-052245- Buchanan-Delaware- 459 PM CDT SUN AUG 5 2018 ...A STRONG THUNDERSTORM WILL AFFECT BUCHANAN AND DELAWARE COUNTIES UNTIL 545 PM CDT... At 458 PM CDT, a strong thunderstorm was located over Independence, moving east at 40 mph. Wind gusts up to 50 mph and half inch hail are possible with this storm. Locations impacted include... Independence, Manchester, Dyersville, Jesup, Fairbank, Edgewood, Winthrop, Hazleton, Earlville, Hopkinton, Quasqueton, Lamont, Delhi, Colesburg, Ryan, Brandon, Rowley, Greeley, Aurora and Dundee. This includes Interstate 380 between mile markers 49 and 55. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 4230 9114 4230 9206 4264 9208 4265 9114 TIME...MOT...LOC 2158Z 266DEG 49KT 4246 9193 12
Special weather statement, Aug 5, 5:58 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
558 PM CDT SUN AUG 5 2018
IAC061-052345-
Dubuque-
558 PM CDT SUN AUG 5 2018
...A STRONG THUNDERSTORM WILL AFFECT DUBUQUE COUNTY UNTIL 645 PM
CDT...
At 557 PM CDT, a strong thunderstorm was located over Farley, or 17
miles west of Dubuque, moving east at 35 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Dubuque, Asbury, Dyersville, Epworth, Farley, Peosta, New Vienna,
Worthington, Rickardsville, Sherrill, Centralia, Sageville, Balltown,
Bankston, Durango, Graf, Dubuque Regional Airport, Bankston Park,
Rockdale and Cottage Hill.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4264 9071 4259 9068 4254 9064 4251 9064
4249 9066 4248 9065 4246 9062 4243 9056
4238 9053 4238 9066 4237 9067 4232 9108
4243 9113 4254 9113 4266 9081
TIME...MOT...LOC 2257Z 253DEG 25KT 4245 9103
12Local storm report, Aug 5, 6:10 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
610 PM CDT SUN AUG 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL FARLEY 42.44N 91.01W
08/05/2018 M0.88 INCH DUBUQUE IA TRAINED SPOTTER
ALSO MEASURED WIND GUSTS AROUND 45 MPH.
&&
PSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:45 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Jo Daviess, Stephenson | 45 min |
| Aug 5, 6:24 AM CDT | Special Weather Statement | DVN | Benton, Buchanan, Delaware, Linn | 81 min |
| Aug 5, 4:45 PM CDT | Special Weather Statement | DVN | Buchanan | 45 min |
| Aug 5, 4:59 PM CDT | Special Weather Statement | DVN | Buchanan, Delaware | 46 min |
| Aug 5, 5:07 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Delaware, Jones, Linn | 38 min |
| Aug 5, 5:58 PM CDT | Special Weather Statement | DVN | Dubuque | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.